Since the patient had reported initiating benazepril two months before the onset of symptoms, and amlodipine is rarely associated with neutropenia, clinicians suspected benazepril to be the cause of agranulocytosis. The patient was immediately taken off benazepril and discontinuation resulted in a rapid recovery in white blood cell count. After remaining afebrile for one week, the patient was released from the hospital with a diagnosis of benazepril-induced agranulocytosis. After 21 days, repeated blood tests showed white blood cell count at 11.3K/μL, with 83% neutrophils. 

Apart from chemotherapy agents, antibiotics are the most common cause of DIAG, however among angiotensin-converting enzyme (ACE) inhibitors, captopril is the most well known cause particularly in patients with autoimmune disease or renal failure. There have been previous reports of study subjects taking benazepril who developed agranulocytosis, however these were deemed inconclusive and did not justify the addition of a warning to the product labeling. An extensive literature search by the authors indicates that this is the first case to report on benazepril-associated agranulocytosis.

Related Articles

Clinical manifestations of DIAG may include edema, pharyngitis, and necrosis, followed by coma and death; sore throat, acute tonsillitis, septicemia, septic shock, pneumonia and skin infections have also been reported.  A review of literature indicates the mechanism of this reaction is likely “an idiosyncratic response triggered by reactive metabolites of the causative drug.”  Diagnosing DIAG requires a high index of suspicion for an offending agent as well as the following criteria: neutrophil count <500 cells/mm3, platelet count >100,000 cells/mm3, hemoglobin >10g/dL, and no other causes beyond drug exposure. In this patient, extensive testing eliminated any secondary causes of agranulocytosis, including possible infection, and his medical history did not include previous neutropenia. 


Continue Reading

The authors close by noting “most of the literature on DIAG is based on reported cases rather than epidemiological studies, and there is a need for increased awareness of drugs that can cause neutropenia in order to avoid fatal complications.”

Reference:

Hafiz Rizwan Talib Hashmi, Rami Jabbour, Zwi Schreiber, Misbahuddin Khaja. Benazepril-Induced Agranulocytosis: A Case Report and Review of the Literature. American Journal of Case Reports. 2016. doi:10.12659/AJCR.898028